Arkansas, 2015

Flash Flood in Arkansas, August 19, 2015

August 19, 2015 · NWS LZK · 1 event in 1 county or zone

Some heavy rainfall was observed on the 19th, leading to some flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

Some heavy rainfall was observed on the 19th, leading to some flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Aug 19, 5:20 AM CST, 4 hours 25 minutes earlier.

Area forecast discussion, Aug 19, 5:20 AM CST, 4 hours 25 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE LITTLE ROCK AR
620 AM CDT WED AUG 19 2015

.DISCUSSION...

UPDATED TO INCLUDE THE 12Z AVIATION DISCUSSION BELOW...

&&

.AVIATION...

LARGE AREA OF CONVECTION MOVING EAST INTO PORTIONS OF THE STATE
THIS MORNING AHEAD OF A COLD FRONT THAT WILL DROP SOUTH THROUGH
THE AREA BY TONIGHT. EXPECT OFF AND ON SHRA/TSRA THROUGH THE
PERIOD...WITH BEST COVERAGE EARLY IN THE PERIOD ACROSS THE NRN
TERMINALS. EXPECT THE SHRA/TSRA ACTIVITY TO GRADUALLY DROP SE AND
IMPACT THE OTHER TERMINALS THROUGHOUT THE DAY. UNDER THIS ACTIVITY
EXPECT MVFR OR LOWER CONDITIONS...AND SOME GUSTY WINDS. THERE
COULD EVEN BE A FEW STRONG STORMS ACROSS CENTRAL AND SRN AR.
TONIGHT...WHILE THE PRECIP ACTIVITY WILL DIMINISH AT THE NRN
TERMINALS...LIGHT WINDS AND NEAR SFC MOISTURE COULD GENERATE SOME
FOG BY SUNRISE THU.

&&

.PREV DISCUSSION... /ISSUED 330 AM CDT WED AUG 19 2015/

SHORT TERM...TODAY THROUGH SATURDAY

SO...YOU KNOW HOW IT/S BEEN DRY IN MUCH OF THE STATE FOR A WHILE
NOW. WELL...LOOKS LIKE THAT IS ABOUT TO CHANGE.

SURFACE OBSERVATIONS THIS MORNING SHOW A FRONTAL BOUNDARY MOVING
INTO NORTHWEST ARKANSAS. AHEAD OF THIS...THERE IS A WEAK SURFACE
TROUGH...WITH SHOWERS DEVELOPING ALONG AND AHEAD OF THAT. FRONTAL
BOUNDARY WILL SHIFT FURTHER INTO THE STATE TODAY...WITH SHOWERS
AND THUNDERSTORMS BECOMING WIDESPREAD BY LATE AFTERNOON.

MOST OF THE HIGHER RESOLUTION MODELS ARE SHOWING LOW PRESSURE
DEVELOPING ALONG THE FRONTAL BOUNDARY...AND MOVING INTO SOUTHWEST
ARKANSAS THIS AFTERNOON AND THROUGH THE SOUTHERN HALF OF THE AREA
TONIGHT. WITH WHAT INSTABILITY THERE IS...THERE WILL BE A RISK OF
ISOLATED STRONG OR MAYBE SEVERE STORMS IN THE SOUTHERN PORTION OF
THE AREA. FORECAST SOUNDINGS SHOW A PERFECT INVERTED-V...INDICATIVE
OF MICROBURST POTENTIAL.

THE FRONT WILL SHIFT TOWARD SOUTHEAST ARKANSAS TONIGHT...WITH
DRIER AIR ATTEMPTING TO WORK INTO THE NORTH BY THURSDAY MORNING.
THE FRONTAL BOUNDARY WILL HANG UP NEAR OR JUST TO THE SOUTH OF
SOUTHERN ARKANSAS. WITH SEVERAL UPPER WAVES MOVING THROUGH AND
INTERACTING WITH IT...THERE WILL BE A CONTINUED CHANCE FOR SHOWERS
AND THUNDERSTORMS AT LEAST IN THE CENTRAL AND SOUTHERN PORTIONS OF
THE STATE.

BY FRIDAY...UPPER RIDGING WILL BUILD OVER THE WESTERN GULF...
PUSHING THE STALLED FRONT BACK TO THE NORTH AND INTO ARKANSAS.
THUS...RAIN CHANCES WILL REMAIN IN THE FORECAST.

BY SATURDAY...ANOTHER COLD FRONT WILL APPROACH THE REGION FROM THE
NORTHWEST.

FOR THOSE OF US WHO ARE REALLY WANTING SOME RAINFALL...IT DOES
LOOK LIKE MUCH OF THE AREA WILL SEE AROUND AN INCH OF RAIN...WITH
PORTIONS OF CENTRAL AND SOUTHERN ARKANSAS SEEING UP TO TWO INCHES
IN SPOTS.

IT GOES WITHOUT SAYING THAT THE CLOUD COVER AND EXPECTED RAINFALL
WILL HAVE AN APPRECIABLE EFFECT ON TEMPERATURES. WHILE THE
TEMPERATURE FORECAST IS FAR FROM A SLAM DUNK...I CAN SAY WITH
CONFIDENCE MOST AREAS WILL STAY BELOW 90 TODAY...AND LIKELY BELOW
80 ON THURSDAY BEHIND THE FRONT. NOT COOL ENOUGH FOR ME...BUT I
GUESS WE WILL TAKE WHAT WE CAN GET IN MID AUGUST.

LONG TERM...SATURDAY NIGHT THROUGH TUESDAY

A NEW COLD FRONT WILL BE MOVING SE TOWARDS THE STATE AT THE START OF
THE LONG TERM PERIOD...WITH CHANCES FOR SHRA/TSRA IN PLACE FOR SUN
INTO MON. THIS FRONT WILL THEN STALL OVER PORTIONS OF THE STATE BY
LATE MON...WITH DRIER AIR MOVING INTO NRN AND NERN PORTIONS OF THE
STATE BEHIND THE FRONT. HAVE DECREASING POPS IN THIS REGION OF THE
CWA FOR MON...WITH LINGERING PRECIP CHANCES ACROSS THE SOUTH AND SW
IN VICINITY OF THE STALLED FRONT. THE MED RANGE MODEL GUIDANCE THEN
BECOMES A BIT UNCERTAIN ON HOW SOON THIS FRONT LIFTS BACK NORTH AND
HOW SOON THE UPPER RIDGE WILL EXPAND BACK OVER THE REGION. EVEN WITH
THE UNCERTAINTY...DO EXPECT THE UPPER RIDGE TO EXPAND BACK OVER THE
REGION BY THE MIDDLE AND LATE NEXT WEEK...AND HOTTER AND ABOVE
NORMAL TEMPS TO MAKE A RETURN. FOR NOW THOUGH...KEEP TEMPS JUST
BELOW NORMAL THROUGH TUE...BUT END THE FORECAST DRY.

&&

.PRELIMINARY POINT TEMPS/POPS...
BATESVILLE AR     80  55  77  61 /  90  70  20  20
CAMDEN AR         90  63  80  65 /  70  70  60  30
HARRISON AR       70  54  77  59 /  90  50  10  20
HOT SPRINGS AR    84  61  78  63 /  80  70  40  30
LITTLE ROCK   AR  85  63  77  65 /  80  70  40  30
MONTICELLO AR     89  65  80  69 /  60  70  60  30
MOUNT IDA AR      83  59  78  61 /  80  70  40  30
MOUNTAIN HOME AR  75  53  78  59 /  90  60  10  20
NEWPORT AR        80  58  78  63 /  90  70  20  20
PINE BLUFF AR     87  65  77  67 /  70  70  50  30
RUSSELLVILLE AR   81  55  78  62 /  90  70  20  30
SEARCY AR         83  61  77  63 /  80  70  30  30
STUTTGART AR      85  64  77  65 /  80  70  40  30
&&

.LZK WATCHES/WARNINGS/ADVISORIES...NONE.
&&

AVIATION...62
Hazardous weather outlook, Aug 19, 2:14 AM CST, 7 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
314 AM CDT WED AUG 19 2015

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-201000-
BOONE-MARION-BAXTER-FULTON-SHARP-NEWTON-SEARCY-STONE-IZARD-
INDEPENDENCE-JOHNSON-POPE-VAN BUREN-CLEBURNE-JACKSON-LOGAN-CONWAY-
FAULKNER-WHITE-WOODRUFF-SCOTT-YELL-PERRY-POLK-MONTGOMERY-GARLAND-
SALINE-PULASKI-LONOKE-PRAIRIE-MONROE-PIKE-CLARK-HOT SPRING-GRANT-
JEFFERSON-ARKANSAS-DALLAS-CLEVELAND-LINCOLN-DESHA-OUACHITA-
CALHOUN-BRADLEY-DREW-
314 AM CDT WED AUG 19 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL BECOME LIKELY THROUGHOUT THE DAY AS
A COLD FRONT MOVES SOUTH INTO THE STATE. SOME OF THESE STORMS
COULD BECOME STRONG TO POSSIBLY SEVERE...ESPECIALLY ACROSS CENTRAL
AND SOUTHERN SECTIONS OF THE AREA. HOWEVER...THE OVERALL THREAT
FOR WIDESPREAD HAZARDOUS WEATHER WILL REMAIN LOW. THERE MAY BE
SOME LOCALLY HEAVY RAINFALL...BUT ANY FLASH FLOOD THREAT SHOULD BE
ISOLATED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE WILL REMAIN SOME CHANCES FOR SHOWERS AND THUNDERSTORMS
THROUGH FRIDAY ACROSS PORTIONS OF THE AREA AS THE COLD FRONT
STALLS JUST SOUTH OF THE AREA. SOME ADDITIONAL CHANCES FOR SHOWERS
AND THUNDERSTORMS WILL BE SEEN OVER THE WEEKEND INTO EARLY NEXT
WEEK AS ANOTHER COLD FRONT MOVES INTO THE STATE. AT THIS TIME
HOWEVER...THE THREAT FOR HAZARDOUS WEATHER WILL REMAIN LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

&&

VISIT NWS LITTLE ROCK ON THE WEB. GO TO HTTP://WEATHER.GOV AND
CLICK ON CENTRAL ARKANSAS.

62

The radar

The Little Rock radar (KLZK), 106 km away, was scanning. The volume nearest the first event began at 15:42 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Jackson

When
August 19, 9:45 AM CST to 10:45 AM CST
Where
Jackson County, 4.56 mi W of Tupelo to 5.79 mi W of Tupelo
Cause
Heavy Rain
Reported by
Public
Coordinates
35.383, -91.311

Water covered highway 33 southwest of Tupelo.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2015Every state in 2015This day in weather historyWarnings in Arkansas, August 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 599120.